South Dakota, 2017

Tornado and Hail in South Dakota, September 15, 2017

September 15, 2017 · NWS FSD · 2 events in 1 county or zone

A thunderstorm developed in east central South Dakota and quickly became severe and produced severe-sized hail. A brief tornado was also spawned that resulted in minimal damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm developed in east central South Dakota and quickly became severe and produced severe-sized hail. A brief tornado was also spawned that resulted in minimal damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 15, 4:30 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 15, 4:30 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
530 PM CDT Fri Sep 15 2017

.SHORT TERM...(This evening through Saturday)
Issued at 343 PM CDT Fri Sep 15 2017

No easy forecast tonight with scattered thunderstorms possible in a
fairly weakly forced environment. Dry air aloft has moved into the
area with an enhanced EML in place. However just above this EML is a
little bit of moisture, enough that spotty showers and even spottier
thunderstorms are developing. Hard to tell for sure but it appears
there could be a little kink in the flow heading into southern
Nebraska at 19z, which does somewhat match up with the right
entrance region of a jet max swinging around the eastern side of the
upper level low over northeast WY. It appears that this will bring a
little additional mid level moisture, likely from about 800mb to
600mb, which will aid in increasing instability, utilizing the
fairly strong EML. Along with this there is a low to mid level
boundary gradually working east, which should begin to move a little
more quickly as this wave moves north. All in all, coverage should
not be extensive but do expect scattered showers and thunderstorms
to develop after about 23z, with the better chances between the
James River and Interstate 29 from about 7 pm to 10 pm CDT. In all
likelihood these will be elevated storms with about 1000-1500 J/kg
and 30 knots of deep shear to work with. So isolated severe storms
will be possible. While the low level jet is strong it does wane a
bit through the night so not expecting the convection to congeal
into an organized MCS at this time. But we should see scattered
development through the night into southwest MN and northwest IA.

Clouds will increase through the night with stratus working back
from central SD. This will help keep temperatures mild through
tonight with morning lows in the mid 60s across northwest IA to 50
to 55 in central SD. The diurnal range will not be very large on
Saturday with the lows clouds in place. There should be some erosion
from southwest to northeast through the day but much of the area
will remain in the thicker clouds through peak heating. One area to
watch will be from about Jackson MN south to around Ida Grove where
scattered strong to severe storms will be possible. These storms
also appear like they will be elevated but may have closer to 2000
J/kg CAPE to work with and while shear will still be closer to 30
knots there is a bit of directional change so might support a little
stronger updrafts.

.LONG TERM...(Saturday night through Friday)
Issued at 343 PM CDT Fri Sep 15 2017

Active weather pattern will continue into the mid and long range as
southwest to westerly flow aloft direct a series of waves into the
northern Plains.

For Saturday night, a frontal boundary will likely set up in
northwest Iowa into south central MN by late afternoon, with a
significant heating differential ahead of the front versus areas to
the west of I-29. With this unstable environment, scattered shower
and thunderstorm activity is expected to form near the boundary in
the evening and quickly track east through midnight. The question
will be how far east the boundary sets up in the afternoon. Good
instability topping 1500 j/kg and effective shear values around 30
to 35 kt should support a brief severe weather threat along and
ahead of the front before it exits the region. Best potential will
be in our far eastern counties in IA and MN.

Cooler high pressure lifts through the region on Sunday, allowing
the morning to be mostly sunny and dry. By evening however, a
shortwave moves into the western Nebraska and lifts into Missouri
Valley region late Saturday night. With the stronger forcing
remaining to our south, much of the region will remain dry through
the evening, however clouds will be on the increase Sunday
afternoon, with scattered showers and storms possible in far
southeast SD into northwest Iowa late Sunday night into Monday
afternoon.

Large upper level low centered over Alberta will wobble slightly
eastward mid week, however the models remain uncertain in the timing
of waves rotating northeastward into the northern Plains mid to late
week. Confidence is pretty low on the timing, however the overall
picture does look like there will be several rounds of showers and
storms impacting the area. Temperatures will likewise be tricky,
with the potential for stratus and precipitation. Temperatures
should stay seasonally mild, but don't have enough confidence to
improve on the blended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 519 PM CDT Fri Sep 15 2017

A boundary will push across the area tonight into Saturday with
winds transitioning to northwesterly behind the front. Showers and
thunderstorms are expected to develop along and ahead of this
boundary during the overnight hours. Also, MVFR/IFR stratus will
fill in behind the boundary, spreading eastward across the area
tonight into Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Sep 15, 11:34 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1234 PM CDT Fri Sep 15 2017

IAZ001-MNZ071-072-097-098-NEZ013-014-SDZ039-040-053>056-058>071-
161745-
Lyon IA-Lincoln MN-Lyon MN-Pipestone-Rock-Dixon-Dakota-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
1234 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered strong thunderstorms will develop during the
evening with the better chance between the James River and
Interstate 29. Any storms which develop very late afternoon into
early evening will be capable of hail up to walnut size, winds of
60 to 70 mph. An isolated tornado will be possible, but this will
be concentrated in a very small area near the location of the
frontal boundary, and only if storms develop before 8 pm. The
threat for severe storms will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 6 pm and 10 pm CDT.

SDZ038-050-052-057-161745-
Beadle-Gregory-Jerauld-Brule-
1234 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms may develop late afternoon or early
evening, with the threat for an isolated storm to produce hail up
to half-dollar size and wind gusts to 60 mph. The better chance
should be east of the James River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and 8 pm CDT.

IAZ002-003-012>014-020>022-031-032-MNZ080-081-089-090-161745-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
1234 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will again be possible by late this evening. An
isolated storm could produce wind gusts to 60 to 70 mph and hail
up to quarter size through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A conditional threat for a few stronger to severe thunderstorms
may return later Saturday afternoon and very early evening across
parts of southwest Minnesota and northwest Iowa, generally east of
a line from Windom to Sioux City. If storms develop, a few storms
will be capable of large hail and damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 8 pm and midnight
CDT.

The radar

The Sioux Falls radar (KFSD), 67 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Lake

When
September 15, 6:04 PM CST to 6:08 PM CST
Where
Lake County, 2.91 mi ENE of Winfred to 3.11 mi ENE of Winfred
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
44.020, -97.319

A brief tornado damaged very old out buildings at an abandoned farmstead.

Hail, Lake

When
September 15, 6:05 PM CST
Where
Lake County, 2.13 mi NNE of Winfred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -97.360

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720692, 720691.